Alert archive / Texas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 81, NWS Houston/Galveston, TX

August 25, 2021Liberty County, Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at Aug 25, 2021, 7:35 PM CDT for Liberty County, Texas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2021, 7:35 PM CDT (00:35 UTC)
Expired
Aug 25, 2021, 8:01 PM CDT
In force
26 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Liberty County, TX

The radar

The Houston radar (KHGX), 98 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 0.6 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2021-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2377 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2021-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2377 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1474 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

150 
WUUS54 KHGX 260035
SVRHGX
TXC291-260115-
/O.NEW.KHGX.SV.W.0081.210826T0035Z-210826T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Houston/Galveston TX
735 PM CDT Wed Aug 25 2021

The National Weather Service in League City has issued a

* Severe Thunderstorm Warning for...
  Northern Liberty County in southeastern Texas...

* Until 815 PM CDT.

* At 735 PM CDT, a severe thunderstorm was located 9 miles southwest
  of Votaw, or 11 miles west of Thicket, moving southwest at 25 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Cleveland, Plum Grove, North Cleveland, Romayor, Tarkington Prairie
  and Rye.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3031 9469 3004 9502 3034 9514 3048 9480
      3047 9472 3035 9468
TIME...MOT...LOC 0035Z 048DEG 21KT 3038 9482 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
1 follow-up statement
502 
WWUS54 KHGX 260101
SVSHGX

Severe Weather Statement
National Weather Service Houston/Galveston TX
801 PM CDT Wed Aug 25 2021

TXC291-260110-
/O.CAN.KHGX.SV.W.0081.000000T0000Z-210826T0115Z/
Liberty TX-
801 PM CDT Wed Aug 25 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LIBERTY COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds and
heavy rain are still possible with this thunderstorm.

LAT...LON 3031 9469 3004 9502 3034 9514 3048 9480
      3047 9472 3035 9468
TIME...MOT...LOC 0054Z 048DEG 21KT 3028 9495 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 7:18 PM CDT, 17 minutes earlier.

Area forecast discussion, Aug 25, 7:18 PM CDT, 17 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
718 PM CDT Wed Aug 25 2021

.AVIATION [00Z TAF Issuance]...

Looks like we'll have a few more hours of active weather for most
of our TAF sites as convection (from one outflow boundary) begins
to interact with other lingering boundaries in/around the region.
Have kept with VCTS wording for now...adding TEMPO groups as this
activity nears. Wind gusts and limited visibilites (via the heavy
rain) should be the main issues at the terminals. Otherwise, will
be expecting things to quiet down later this evening (03-04Z) and
through the overnight hours. Light east winds will develop by mid
to late morning tomorrow. Increased low-level moisture along with
daytime heating and a possible shortwave from the east will like-
ly result in scattered shower/thunderstorm coverage (higher along
the southern half of the CWA) staring early in the morning...then
peaking during the afternoon/early evening. 41

&&

.PREV DISCUSSION... /ISSUED 327 PM CDT Wed Aug 25 2021/

SHORT TERM [Today Through Thursday Night]...

Shower/thunderstorm development is currently ongoing along outflow
boundaries south of I-10. Coverage is already more widespread than
yesterday due to higher amounts of moisture in place. GOES derived
PW values range from 2.0"-2.1" across the area. Forecast soundings
still show an inverted-V with dry air in the lowest 5,000 ft above
the surface, so gusty winds will be possible this afternoon with any
of the stronger thunderstorms. Temperatures this afternoon will
reach the mid-to-upper 90s for most locations once again. Some may
get lucky with the afternoon downpours and remain below this mark.
The upper-level high that remains over the Oklahoma/Texas border
today will continue to weaken allowing for moisture to further
increase going into Thursday. Additionally, shortwaves will continue
to become embedded in the upper-level flow leading to steady PVA
across the area. In simpler terms, rain chances will persist
overnight and into tomorrow, especially south of I-10 and along the
coast.

With slightly increased moisture (PW values ranging from 2.1"-2.2")
and a surface trough moving into the region on Thursday, rain
chances will be a bit higher as coverage of convection will be more
widespread than today's. Locally heavy rainfall and gusty winds will
remain a concern with any of the stronger storms as forecast
soundings still indicate an Inverted-V for Thursday. The higher rain
chances do mark the return of slightly cooler temperatures though!
Instead of highs in the mid-to-upper 90s like we have seen over the
past few days, we'll finally return to near-normal temperatures with
highs in the low-to-mid 90s.

Batiste

LONG TERM [Friday Through Wednesday]...

Shower and thunderstorm chances will remain in the forecast Friday,
Saturday and Sunday as disturbances generally move westward across
the area. Brief locally heavy rainfall will be possible due to high
moisture levels (precipitable water values above two inches). Best
chances for most spots look to occur during the daytime through early
evening hours, but overnight activity could develop too each night,
mainly near the coast and offshore.

The National Hurricane Center continues to monitor Invest 99L in the
central Caribbean Sea. Their 1 PM outlook indicated a 50% chance of
tropical cyclone formation through the next 48 hours and an 80% chance
through the next five days. Models continue to eventually bring this
system near/around/over the Yucatan Peninsula, into the Gulf of Mexico
and gradually work it into the northwest Gulf with a landfall some
time in a Monday-Tuesday time period as a hurricane as it works its
way around the western edge of high pressure. Until this system finally
gets organized over the next couple of days, expect models to continue
to offer different track and intensity forecasts. Once organization
finally does happen, we will begin to get a better feel as to where
and when this system will go and how intense it could become.

Impacts for our area currently look to be increasing wave heights and
rip currents as early as this weekend with the potential for heavy
rainfall and winds heading into the start of the week.

Continue to closely monitor the official National Hurricane Center forecasts
as they take into account the differing model solutions and their associated
strengths, weaknesses and weaknesses. Now is the time to review your
hurricane preparedness plans/kits to make sure they are up to date.

42

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      77  96  75  91  74 /  20  40  10  40  10
Houston (IAH)              78  95  77  90  76 /  20  60  30  60  20
Galveston (GLS)            81  90  80  89  81 /  40  60  60  60  30

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

In the hours before

Special weather statement, Aug 25, 6:21 PM CDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
621 PM CDT Wed Aug 25 2021

TXZ176-177-198-252345-
Madison TX-Walker TX-Grimes TX-
621 PM CDT Wed Aug 25 2021

...A strong thunderstorm will impact portions of northeastern Grimes,
southwestern Madison and west central Walker Counties through 645 PM
CDT...

At 621 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles east of Bedias, or 12 miles west of Huntsville, moving west at
15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bedias.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3082 9567 3067 9566 3060 9601 3085 9601
TIME...MOT...LOC 2321Z 088DEG 15KT 3073 9575

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 25, 7:06 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
706 PM CDT Wed Aug 25 2021

TXZ178-179-200-300-260045-
San Jacinto TX-Northern Liberty TX-Polk TX-Southern Liberty TX-
706 PM CDT Wed Aug 25 2021

...Strong thunderstorms will impact portions of southeastern San
Jacinto, Liberty and south central Polk Counties through 745 PM
CDT...

At 706 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southwest of Alabama-Coushatta
Reservation to 6 miles east of Saratoga. Movement was southwest at 20
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Liberty, Cleveland, Dayton, Shepherd, Ames, Daisetta, Hardin,
Kenefick, Devers, North Cleveland, Dayton Lakes, Tarkington Prairie,
Segno, Moss Hill, Romayor and Rye.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3007 9493 3041 9513 3069 9478 3049 9459
      3049 9473 3011 9460 3011 9444 2995 9444
TIME...MOT...LOC 0006Z 037DEG 18KT 3061 9476 3025 9443

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 7:06 PM CDTSpecial Weather StatementHGXLiberty39 min
Aug 25, 7:56 PM CDTSpecial Weather StatementHGXWalker34 min
Aug 26, 10:18 AM CDTSpecial Weather StatementHGXBrazoria42 min
Aug 26, 12:24 PM CDTSpecial Weather StatementHGXWharton51 min

Nearby

Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.